Texas, 2022

Drought in Texas, January 1 to 31, 2022

January 1 to 31, 2022 · NWS SHV · 11 events in 11 counties and zones

Severe (D2) drought conditions continued across portions of east and northeast Texas through the month of January. This was in response to a prolonged period of dryness which began back in mid summer 2021, coupled with above normal temperatures which persisted through much of the Fall and all of December.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions continued across portions of east and northeast Texas through the month of January. This was in response to a prolonged period of dryness which began back in mid summer 2021, coupled with above normal temperatures which persisted through much of the Fall and all of December. Total rainfall amounts generally between 10-12 inches fell across these areas from August through December, which was around 50% or less of normal. Total rainfall in January generally averaged between an inch to two inches across much of east and northeast Texas. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 31, 11:08 PM CST, 52 minutes earlier.

Area forecast discussion, Dec 31, 11:08 PM CST, 52 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Shreveport LA
1108 PM CST Fri Dec 31 2021

.UPDATE...

To add the Severe Thunderstorm watch number 1 and tweak wx grids.
Also, note an updated AVIATION discussion for the 06Z TAFS.

&&

.SHORT TERM...

An overnight SVR watch has been issued by the SPC and includes a
handful of our counties for now and through 6am. We are seeing
storms lifting out of McCurtain at this time with more knocking on
the door just to their west. Our Texas and Arkansas counties will
be well after midnight and some more toward dawn. The Day 2
Slight risk looks like more watches during New Year's Day. /24/

AVIATION...

For the ArkLaTex terminals, VFR for hours yet with MVFR for KLFK
and more sites overnight along w/some shwrs ahead of our next
fropa. TS will be possible before daybreak at KTYR through the
late aftn at KMLU. S/SW winds will be gusty at times with a
tightening pressure gradient for the next day or so. Behind some
of the initial push of wx along a prefrontal trough the winds may
briefly shift to NW5-10KT along I-30 early in the afternoon, but
the NW10-20KT arrives 02/00-06Z with the Arctic airmass fropa. /24/

&&

.PREV DISCUSSION... /issued 1013 PM CST Fri Dec 31 2021/

UPDATE...

We pulled back pops and weather just a bit with this update
and tweaked a few lows. Also loaded in latest winds and sky.

SHORT TERM.../Tonight/

Current readings in the lower 70s are wide spread with a few mid
to upper 60s north of I-30. Our lows are near and will settle in
the upper 60s for most. The winds will keep up tonight and really
we could be taking about a lake wind advisory in several locales,
but alas that product is being retired at midnight. So windy
wording will suffice and continue to usher Gulf moisture
northward. This cold front is different than any we have seen so
far this fall and early winter with solid Arctic influence. Pipe
wrapping advised over for the first few nights in the new year, so
remember to try to handle that task sometime during a commercial
break.

The shallow Arctic front is in extreme N OK at this time and will
shift our winds to NW mid afternoon in McCurtain County and on
through Monroe and Lufkin by midnight tomorrow. So get ready for
very cold air behind this front. The SW flow aloft will keep us
cloudy with showers streaming in off the Gulf ahead of the
boundary and organized thunderstorms could bring hail or damaging
winds overnight in our farthest north and possibly occurring
during the daylight anytime tomorrow. /24/

PREV DISCUSSION... /issued 214 PM CST Fri Dec 31 2021/

SHORT TERM.../Tonight through Saturday Night/

An active weather pattern is in store for the end of 2021 and
beginning of 2022, with a chance for severe weather followed by a
pronounced cool down. By 00Z Saturday, showers and storms look to
be spreading across our northwestern zones, especially through
areas along and north of the I-30 corridor, becoming more
widespread to the southeast through the late evening and into the
overnight hours. Upper level flow ahead of a deep trough, together
with the forcing provided by the associated surface cold front
will enter an environment primed for convective development, with
well above average temperatures across the Four State Region and
southerly surface flow keeping dewpoints in the mid to upper 60s.
With this combination of ingredients, strong thunderstorms
becoming severe remains a distinct possibility through the
overnight hours and into New Year's Day (Saturday).

The Storm Prediction Center has included portions of the Four
State Region in a Slight Risk (level 2 of 5) of severe weather for
both tonight and tomorrow. Tonight, the risk is greatest for areas
along and northwest of the I-30 corridor. The risk area expands
by daybreak tomorrow, including areas along and north of I-20,
with the greatest risk across southwest Arkansas and northeast
Louisiana. While the risk across our southern zones is not as
high, the threat is still nonzero, and residents across all areas
should be prepared to heed any warnings which may be issued. All
modes of severe weather are possible with these storms, from
damaging winds to large hail and isolated tornadoes. Isolated
flash flooding cannot be ruled out either, especially through the
overnight hours. There remain some discrepancies among models as
to extent of coverage and timing of the system, but the ArkLaTex
should nevertheless remain prepared to be weather aware overnight
tonight and into the day tomorrow.

Thunderstorm chances will begin to recede from northwest to
southeast through the afternoon Saturday, with the last of the
precip looking to exit our southeasternmost zones by midnight
Sunday, after which drier and much colder conditions will overtake
the ArkLaTex. Behind the cold front, strong northerly winds will
usher in an arctic airmass, bringing with it the coldest
temperatures of the winter season thusfar. Sunday morning will
find the majority of the region at or below freezing, from lower
20s northwest to mid to upper 20s along I-20. The timing of the
wind shift behind the front may prevent communities in La Salle,
Caldwell and Ouachita Parishes from dropping below the freezing
mark, but even colder lows look to be in store as we look ahead to
the first workweek of the new year. /26/

LONG TERM.../Sunday through Friday/

By sunrise Sunday Morning, the cold front will have pushed
completely through our entire region with strong cold air advection
in the wake of this boundary. Likewise, we will be cooling off
rapidly aloft as well with the upper level trough axis quickly
moving from the Middle Red River Valley of Central/Eastern Ok and
North Central Texas by 12z Sun, to near a Northern Arkansas to Deep
East Texas line by 18z Sun with the trough axis east of the Miss
River by 00z Mon. 700mb-300mb Div Q vectors does indicate some upper
forcing in association with this trough axis in the 12z-18z
timeframe Sun across our eastern third before the forcing quickly
shifts east of our region. The mid-level dry slot does quickly
moisten up across our eastern third Sunday Morning so will continue
to leave a slight chance of light snow or light rain/snow mix across
this area but it will be nothing more than a novelty if it occurs.
The bigger story will be the cold temperatures and breezy conditions
on Sunday with highs struggling to climb out of the 30s during the
afternoon with wind chills near or below freezing much of the day.

Those winds will subside somewhat Sunday Night with sub-freezing
temperatures areawide with lows ranging from the middle and upper
teens across SE OK to the lower and middle 20s elsewhere. Sfc ridge
axis moves slowly east of our region by Mon aftn with a slight
southerly component to the wind across our western zones. After one
more cool/cold night Monday Night, southerly winds return areawide
for Tue into Wed which should result in a quick rebound temperature
wise with 60s likely across most areas on Tue and pushing 70 in some
locations for highs on Wed.

An upper level disturbance digs across the Central Plains by mid to
late week, bringing another shot of cold air into the Deep South for
late Wednesday into Thursday. Moisture does not appear significant
enough at this time to introduce any pops to the forecast but we
will return to more seasonal to below seasonal norms for Thursday
into Friday. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  79  28  39 /  10  70   0  10
MLU  69  81  35  42 /  10  70  30  20
DEQ  63  73  20  37 /  80  90   0  10
TXK  67  75  26  37 /  40  80   0  10
ELD  65  76  27  38 /  20  80  10  20
TYR  67  77  21  39 /  20  60   0   0
GGG  67  78  25  39 /  20  70   0   0
LFK  70  81  29  45 /  10  50   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/26/13
Hazardous weather outlook, Dec 31, 10:39 AM CST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1039 AM CST Fri Dec 31 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1039 AM CST Fri Dec 31 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and Tonight...

Scattered to numerous showers and thunderstorms will begin
developing later this evening near and north of the Interstate 30
Corridor of Northeast Texas, Southeast Oklahoma and Southwest
Arkansas. These storms later tonight will have the capability of
producing large hail, damaging thunderstorm wind gusts and
isolated tornadoes. Locally heavy rainfall will also accompany
these thunderstorms. Elsewhere across the Four State Region,
showers and thunderstorms will likely wait to develop or move
into the region until after sunrise Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous showers and thunderstorms will develop well
in advance of a strong cold front that will move through the Four
State Region Saturday into Saturday evening. Storms that develop
ahead of the cold front will have the capability of producing
damaging wind gusts, large hail and isolated tornadoes. The severe
weather threat should end by late afternoon or early evening
Saturday across the eastern third of Northern Louisiana.

It will turn very cold behind this cold front later in the day
Saturday through Saturday Night and into early next week. The
coldest temperatures with this airmass will be felt Sunday Night
into early Monday Morning with overnight lows ranging from the
middle teens across Southeast Oklahoma and portions of Southwest
Arkansas to the lower and middle 20s elsewhere.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may become necessary later this
evening, through the overnight hours and into the day Saturday.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

13

In the hours before

Special weather statement, Dec 31, 10:31 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1031 PM CST Fri Dec 31 2021

OKZ077-010515-
McCurtain OK-
1031 PM CST Fri Dec 31 2021

...A strong thunderstorm will impact portions of northern McCurtain
County through 1115 PM CST...

At 1031 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Cloudy, or 27 miles northeast of Hugo, moving
northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plunketville, Smithville, Watson, Bethel, Battiest, Pickens, Ringold,
Mount Herman and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3450 9446 3435 9447 3413 9515 3424 9515
      3425 9505 3441 9505 3451 9481 3451 9447
TIME...MOT...LOC 0431Z 243DEG 45KT 3422 9510

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Red River

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
Drought Monitor
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Drought, Franklin

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Titus

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Titus forecast zone
Reported by
Drought Monitor
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Morris

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
Drought Monitor
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Cass

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Drought, Camp

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Camp forecast zone
Reported by
Drought Monitor
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Wood

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wood forecast zone
Reported by
Drought Monitor
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Drought, Rusk

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Rusk forecast zone
Reported by
Drought Monitor
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Drought, Panola

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Panola forecast zone
Reported by
Drought Monitor
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Drought, Nacogdoches

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
Drought Monitor
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Drought, Shelby

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004691, 1004693, 1004694, 1004695, 1004696, 1004697, 1004699, 1004700, 1004702, 1004704, 1004706.